A Caltech Library Service

A Multiscale Model Reduction Method for Partial Differential Equations

Ci, Maolin and Hou, Thomas Y. and Shi, Zuoqiang (2014) A Multiscale Model Reduction Method for Partial Differential Equations. ESAIM-Mathematical Modelling and Numerical Analysis, 48 (2). pp. 449-474. ISSN 0764-583X.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


We propose a multiscale model reduction method for partial differential equations. The main purpose of this method is to derive an effective equation for multiscale problems without scale separation. An essential ingredient of our method is to decompose the harmonic coordinates into a smooth part and a highly oscillatory part so that the smooth part is invertible and the highly oscillatory part is small. Such a decomposition plays a key role in our construction of the effective equation. We show that the solution to the effective equation is in H^2, and can be approximated by a regular coarse mesh. When the multiscale problem has scale separation and a periodic structure, our method recovers the traditional homogenized equation. Furthermore, we provide error analysis for our method and show that the solution to the effective equation is close to the original multiscale solution in the H^1 norm. Numerical results are presented to demonstrate the accuracy and robustness of the proposed method for several multiscale problems without scale separation, including a problem with a high contrast coefficient.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 2014 EDP Sciences, SMAI. Received August 3, 2013; Published online February 20, 2014. This research was supported in part by a DOE Grant DE-FG02-06ER25727, a AFOSR MURI Grant FA9550-09-1-0613 and an NSF FRG Grant DMS-1159138. The research of Dr. Z. Shi was in part supported by a NSFC Grant 11201257.
Funding AgencyGrant Number
Department of Energy (DOE)DE-FG02-06ER25727
AFOSR MURIFA9550-09-1-0613
NSF FRGDMS-1159138
NSFC (China)11201257
Subject Keywords:Model reduction; effective equation; multiscale PDE; harmonic coordinates; decomposition
Issue or Number:2
Classification Code:Mathematics Subject Classification. 35J15, 65N30
Record Number:CaltechAUTHORS:20140407-110251743
Persistent URL:
Official Citation:Maolin Ci, Thomas Y. Hou and Zuoqiang Shi (2014). A Multiscale Model Reduction Method for Partial Differential Equations . ESAIM: Mathematical Modelling and Numerical Analysis, 48, pp 449-474. doi:10.1051/m2an/2013115.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:44693
Deposited By: Jason Perez
Deposited On:08 Apr 2014 00:50
Last Modified:03 Oct 2019 06:21

Repository Staff Only: item control page